# SDR CA141021003

- Difficulty date: October 20, 2014
- Submitted: August 5, 2015
- Operation: General aviation
- System (JASC): 3400 · Navigation System
- Part: Amplifier
- Part number: 220655053001
- Condition: Failed
- Location: Hud
- Stage of operation: NR
- How discovered: O
- Nature of condition: H
- Precautionary procedure: A

## Discrepancy

(CAN) THE DAMAGED AND SHORTS TO GROUND ON VIAS FOR BOTH THE -15V IN AND +15V IN CREATED THE CONDITION THAT LOADED DOWN THE IAC INPUT VOLTAGE AT A COMMON POINT RESULTING IN A HIGH CURRENT DRAW ON WHICHEVER IAC WAS CONNECTED . IN THAT THERE IS NO ISOLATION ELECTRICALLY IN THE SYS ON THE 15V POWER TO THE HUD, THE MOST VULNERABLE PART IN THE CIRCUIT DURING A HIGH CURRENT CONDITION BECAME THE POINT OF FAILURE. IN THE CASE OF THIS FAILURE, THE DAMAGE RESULTED IN A COMMON SHORT OF THE INPUT POWER, WHEREAS IN ANOTHER CASE A SIMILAR FAILURE COULD RESULT IN AN OPEN RATHER THAN A SHORT.  WE HAVE NOT EXPERIENCED A FAILURE SUCH AS THIS BEFORE. HIGH CURRENT AND HEAT DAMAGE TO TRACES, VIAS, AND COMPONENTS ARE CASUALTIES OF PROXIMITY TO THE HIGH CURRENT PATHS AS THE FAILURE OCCURRED.  THE HIGH CURRENT EVENT RESULTING IN THE DAMAGE TO THE VIAS, EMI FILTERS AND TRACES WAS CAUSED BY AN INTERNAL FAILURE WITHIN THE HVPS.  FROM THE EVIDENCE, IT APPEARS THAT AN INTERNAL SHORT OR ARC TO THE -15V IS OCCURRING WHEN THE HVPS IS POWERED. WHAT WE DON`T KNOW IS WHETHER SOMETHING EXTERNAL CAUSED THE HVPS TO DEVELOP A PROBLEM. MAPPING AND ASSESSMENT OF DAMAGE: AFFECTED SIGNALS:  Y+/- SHORTED TO GROUND FROM HIGH CURRENT HEAT DAMAGE TO THE PCB 2. X+ SHORTED TO GROUND FROM HIGH CURRENT HEAT DAMAGE TO PCB 3. CHASSIS GROUND AND DIGITAL GROUND ARE SHORTED TO DAMAGE TO THE PCB, VARIOUS POINTS.  CAM VID =/- SIGNALS ARE SHORTED TO GROUND 5. TDO IS DAMAGED, MEASURING 177 OHM TO GROUND.  DF, DYNAMIC FOCUS +/- SHOW SOME HEAT DAMAGE 7. +/- 15VF SHORTED  8.  UNUSED H RETRACE VIAS WITH TRACES RUNNING ALONG AFFECTED AREAS INDICATE HEAT DAMAGE. THE IMAGES BELOW DOCUMENT THE SIGNALS ON THE DAMAGED BOARD AND VISUALLY ILLUSTRATE THE EXTENT OF THE DAMAGE FROM THE HIGH CURRENT SHORTS.
